Q. I am having trouble leveling out my Coumadin. Many foods are not included on the list the dietitian gave me. Cranberries are a puzzle, for instance. The nurse says eat them; the doctor says don’t. Can I eat cranberries or not?
A. Trying to maintain a steady anticoagulant effect from Coumadin (warfarin) can be a little like walking a tightrope. Too much medicine can lead to bleeding, while too little may permit blood clots to form. Coumadin interacts with many foods.
Several cases in Great Britain led the health authorities there to warn against combining cranberries or cranberry juice with the anticoagulant Coumadin (warfarin). Some people who had been on a stable dose of Coumadin had serious bleeding problems after drinking cranberry juice or eating cranberries.
Australian scientists have reported that cranberry significantly increases warfarin’s anticoagulant effect (British Journal of Pharmacology, Aug. 2008). We suggest you follow your doctor’s recommendation and avoid cranberries and cranberry juice while you are taking Coumadin.